Secondary Logo

Toxicology Rounds: Ketamine Not Ideal for ExDS, but Beats Alternatives

Gussow, Leon MD

doi: 10.1097/01.EEM.0000524793.67056.03
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

Patients experiencing excited delirium syndrome exhibit bizarre behavior and are hyperaggressive and typically impervious to pain, leading emergency clinicians to wish for a sedative blow dart STAT!

Gaining control of an excited delirium syndrome (ExDS) patient when the laundry list of symptoms include combativeness, hyperthermia, tachycardia, delirium agitation, acidosis, and hyperadrenergic autonomic dysfunction is a challenge, to say the least. These are typically patients with acute-on-chronic drug abuse or serious mental illness (J Emerg Med 2012:43[5]:897), and some reports put the mortality rate at eight percent, making prompt evaluation and treatment essential.

Patients may also have severe but reversible associated medical problems including hyperthermia, hypoglycemia, acidosis, hypoxia, and CNS infection, but even basics like vital signs are impossible if the patient is uncooperative.

But which intramuscular drug or combination works best? Several years ago in these pages, James Roberts, MD, noted that frequently used options such as benzodiazepines, antipsychotics (e.g., haloperidol), ziprasidone (Geodon), and olanzapine (Zyprexa) all have delayed onset (15-30 minutes) and unreliable activity. (“Ketamine an Ideal Treatment for Excited Delirium,” EMN 2015;37[12]:10; http://bit.ly/1K9P2wC.) He suggested that ketamine might be a nearly ideal drug in this setting. It has rapid onset (5-10 minutes), short duration (20-30 minutes), and relatively predictable effects.

Some clinicians are still reluctant to endorse the drug for this indication. One commented during peer review for a recent study evaluating ketamine as rescue treatment in patients with acute behavioral disturbances: “This is just crazy. [T]he last thing we need is for a bunch of residents or docs to whack psych patients with ketamine in order to ‘sedate’ them.” (Ann Emerg Med 2016;67[5]:588.)

Several recent interesting papers provided additional data about the potential risks and benefits of using ketamine to sedate agitated patients in the prehospital setting or the ED. Extreme agitation and excited delirium are often caused by drug intoxication (think cocaine, amphetamines, bath salts), so this topic is of special interest to EPs and toxicologists.

Ketamine is an NMDA-receptor antagonist that produces dissociative analgesia. The patient treated with ketamine will typically maintain airway protective reflexes, but respiratory depression and even apnea can occur. Ketamine also inhibits reuptake of norepinephrine, dopamine, and serotonin, so the drug's sympathomimetic properties can elevate blood pressure and heart rate.

Back to Top | Article Outline

Rapid and Reliable

A nonrandomized, nonblinded, prospective, observational study from the Minnesota Poison Control System compared the risks and benefits of IM ketamine (median dose 5.2 mg/kg) with those of IM haloperidol (5-10 mg) when used for the prehospital treatment of severely agitated patients. (Clin Toxicol [Phila] 2016;54[7]:556.) Sixty-four of the 146 enrolled patients were treated with ketamine and 82 with haloperidol. The median time to adequate sedation (predefined) was significantly more rapid with ketamine (5 vs. 17 minutes.) Complications such as hypersalivation, emergence reaction, and vomiting were significantly higher in the patients who received ketamine, but the paper did not indicate these adverse effects presented major problems.

Almost 39 percent of the patients treated with ketamine ended up being intubated in the ED, a rate much higher than reported. The authors hypothesized that this might have been due to co-ingestion of ethanol or clinicians' unfamiliarity with ketamine's dissociative state.

It is important to note that this study excluded patients with true excited delirium syndrome—those who were combative, violent, or out of control. The authors reasoned that their EMS system for more than a decade had successfully treated such patients with ketamine, and changing their protocol for research would be unethical.

This same group also published a retrospective study of ED patients given ketamine in the field by Hennepin County (Minnesota) EMS for profound agitation, which was defined as patients presenting a risk of active physical violence to himself or others and where chemical or physical restraints could not be appropriate or safely used. (Prehosp Disaster Med 2016;31[6]:593.)

Standard ketamine dose per EMS protocol was 5 mg/kg IM, and 135 cases met the inclusion criteria. The median dose administered was 5.2 mg/kg. Urine drug screens done on this group were positive for sympathomimetic agents (cocaine, amphetamines) in 34 patients. The results were somewhat surprising: Eighty-five of the 135 patients (63%!) were ultimately intubated. Documented indications for intubation included airway protection (69 cases) and respiratory insufficiency or apnea (16 cases).

The final answer on sedating patients with ExDS is not yet in. It seems reasonable, however, at this point to use ketamine as first-line treatment in these situations. Concerns that the drug's inhibition of catecholamine reuptake might be dangerous when added to the sympathomimetic effects of cocaine or amphetamine are not supported by existing evidence. Ketamine might not be an ideal choice in these difficult situations, but it's still probably better than all the alternatives.

Share this article on Twitter and Facebook.

Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.

Comments? Write to us at emn@lww.com.

Back to Top | Article Outline

Correction

Dr. Gussow stated in a recent column about volume repletion when initially treating Amanita phalloides poisoning that the toxin phalloidin was responsible for the significant gastrointestinal effects that lead to severe dehydration. (EMN 2017;39[7]:6; http://bit.ly/2uqBjEA.) Todd Mitchell, MD, the principal investigator in an ongoing study using the milk thistle derivative silibinin as an antidote for amatoxin-induced hepatic failure, wrote to say the recent literature suggests amatoxin causes the initial gastrointestinal effects and delayed hepatotoxicity. Phalloidin appears to be an innocent bystander.

That same column incorrectly pictured the Amanita muscaria mushroom instead of Amanita phalloides, a result of mislabeling in the Creative Commons photo database. We thank Bruce Welkovich, MD, for pointing out the error.

Copyright © 2017 Wolters Kluwer Health, Inc. All rights reserved.